Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably widespread. From tinnitus medicines that stop the ringing in the ears to drugs that could cause hearing loss, find out which of them has an impact on your ears.

Medications Can Influence Your Hearing

Pharmaceuticals are an almost $500 billion industry and the United States accounts for nearly half of that usage. Do take over-the-counter medications on a regular basis? Or maybe your doctor has prescribed you with some form of medication. All medications carry risk, and while side effects and risks may be mentioned in the paperwork, people usually don’t think they’ll be impacted. That’s the reason why emphasizing that some medications might raise your risk of hearing loss is so relevant. On a more positive note, some medications, such as tinnitus treatments, can actually help your hearing. But which ones will be an issue for your ears? And what do you do if a doctor prescribes medications that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause loss of hearing. Experts looked at the kind of pain relievers, regularity and duration as well as hearing loss frequency. This link is supported by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Long-term, day to day use of over-the-counter painkillers damages hearing. 2 or more times per week is described as regular use. You usually see this regularity in people with chronic pain. Using too much aspirin at once can cause temporary loss of hearing, which might become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s almost double the risk of hearing loss if they were dealing with chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Hearing loss might be caused by the following:

  • Fentinol
  • Methadone
  • Oxycodone

The exact cause of the loss of hearing is not clear. The nerves of the inner ear that detect sound could be destroyed by the decrease of blood flow possibly triggered by these drugs. That’s why prolonged use of these medications could result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But the kind of antibiotic known as Aminoglycoside may increase hearing loss. Research is in the early phases so we haven’t had reliable facts on human studies as of yet. But there absolutely seem to be a few people who have noticed loss of hearing after using these medications. It’s persuasive enough to see the outcomes of the animal testing. The medical industry thinks there may be something going on here. Every time mice take these antibiotics, they eventually lose their hearing. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis
  • Tuberculosis (TB)

Unlike most antibiotics, they’re usually used over an extended time period to manage very persistent infections. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. Why some antibiotics worsen hearing loss still demands more research. It would seem that they might cause swelling in the inner ear that causes long-term damage.

3. How Your Ears Are Impacted by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been numerous cases documented where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Your Hearing Can be Damaged by Chemo Drugs

When you go through chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care pro could help you monitor your hearing. Or you may want to look into whether there are any recommendations we can make that may help in your individual situation.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help control fluid balance in your body. But the body can ultimately be dehydrated by going too far in one direction when attempting to control the condition with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. Although it’s usually temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep occurring, loss of hearing could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. Lasix is the most commonly known loop diuretic, so if you have been prescribed this drug, you should consult your doctor regarding any side effects that may happen when combined with other drugs you’re using.

If You Are Taking Medications That Cause Hearing Loss What Should You do?

Never discontinue taking a drug that was prescribed by a doctor without talking to your doctor first. Note all of the medications you use and then consult your doctor. You can ask your doctor if there is an alternative to any drugs that trigger loss of hearing. You can also reduce your need for medications with a few lifestyle changes. You can get on a healthier path, in some cases, with small modifications to your diet and a little exercise. These changes could also be able to lessen pain and water retention while strengthening your immune system. You should schedule an appointment to have your hearing checked as soon as possible specifically if you are using any ototoxic drugs. Hearing loss can advance very slowly, which makes it less noticeable at first. But don’t be mistaken: you might not realize the ways it can influence your happiness and health, and you will have more possibilities for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today